Alert archive / Mississippi / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Jackson, MS

August 14, 2013Catahoula Parish, Concordia Parish, Louisiana; 11 counties in Mississippi

NWS Jackson, MS issued this flash flood watch at Aug 14, 2013, 4:05 AM CDT for Catahoula Parish, Concordia Parish, Louisiana; 11 counties in Mississippi. It took effect at Aug 14, 2013, 9:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2013, 4:05 AM CDT (09:05 UTC)
In effect from
Aug 14, 2013, 9:00 AM CDT
Expired
Aug 14, 2013, 11:54 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Adams County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WGUS64 KJAN 140905
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON MS
405 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH ISSUED FOR PORTIONS OF SOUTH MISSISSIPPI FOR
TODAY...

MSZ063>066-072>074-141715-
/O.NEW.KJAN.FF.A.0013.130814T1400Z-130814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
405 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MISSISSIPPI 
  AND SOUTHEAST MISSISSIPPI. 

* FROM 9 AM CDT THIS MORNING THROUGH THIS AFTERNOON

* THE AIR MASS REMAINS VERY MOIST ACROSS SOUTHERN SECTIONS OF THE
  AREA. A FRONT WILL DROP INTO THE REGION TODAY RESULTING IN ANOTHER
  SWATH OF HEAVY RAINFALL ACROSS THE AREA. LOCALIZED RAIN AMOUNTS IN
  EXCESS OF 4 INCHES TUESDAY HAVE PRODUCED VERY WET GROUND
  CONDITIONS. ADDITIONAL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE
  TODAY...WITH LOCALLY HIGHER AMOUNTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
310 
WGUS64 KJAN 141323
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON MS
823 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH ISSUED FOR PORTIONS OF SOUTH MISSISSIPPI FOR
TODAY...

LAZ024-026-MSZ059>062-142130-
/O.EXA.KJAN.FF.A.0013.130814T1400Z-130814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
INCLUDING THE CITIES OF...JONESVILLE...HARRISONBURG...VIDALIA...
FERRIDAY...WEST FERRIDAY...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN
823 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHEAST LOUISIANA 
  AND MISSISSIPPI. 

* UNTIL 6 PM CDT THIS EVENING

* THE AIR MASS REMAINS VERY MOIST ACROSS SOUTHERN SECTIONS OF THE
  AREA. A FRONT WILL DROP INTO THE REGION TODAY RESULTING IN ANOTHER
  SWATH OF HEAVY RAINFALL ACROSS THE AREA. LOCALIZED RAIN AMOUNTS IN
  EXCESS OF 4 INCHES TUESDAY HAVE PRODUCED VERY WET GROUND
  CONDITIONS. ADDITIONAL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE
  TODAY...WITH LOCALLY HIGHER AMOUNTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MSZ063>066-072>074-142130-
/O.CON.KJAN.FF.A.0013.130814T1400Z-130814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
823 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL MISSISSIPPI AND SOUTHEAST 
  MISSISSIPPI. 

* UNTIL 6 PM CDT THIS EVENING

* THE AIR MASS REMAINS VERY MOIST ACROSS SOUTHERN SECTIONS OF 
  THE AREA. A FRONT WILL DROP INTO THE REGION TODAY RESULTING IN 
  ANOTHER SWATH OF HEAVY RAINFALL ACROSS THE AREA. LOCALIZED 
  RAIN AMOUNTS IN EXCESS OF 4 INCHES TUESDAY HAVE PRODUCED VERY 
  WET GROUND CONDITIONS. ADDITIONAL AMOUNTS FROM 1 TO 3 INCHES 
  WILL BE POSSIBLE TODAY...WITH LOCALLY HIGHER AMOUNTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

15
188 
WGUS64 KJAN 141654
FFAJAN

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON MS
1154 AM CDT WED AUG 14 2013


LAZ024-026-MSZ059>066-072>074-141800-
/O.CAN.KJAN.FF.A.0013.000000T0000Z-130814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...JONESVILLE...HARRISONBURG...VIDALIA...
FERRIDAY...WEST FERRIDAY...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
1154 AM CDT WED AUG 14 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST LOUISIANA AND
MISSISSIPPI HAS BEEN CANCELLED. THE HEAVIEST RAINFALL HAS SHIFTED 
TO THE SOUTH OF THE AREA...BUT SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO BE POSSIBLE THROUGH MID AFTERNOON.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 9:17 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 9:17 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT TUE AUG 13 2013

.DISCUSSION...ROUND ONE OF THE CONVECTION HAS MOSTLY PUSHED SOUTH OF
THE FORECAST AREA THIS EVENING...THOUGH THERE ARE LINGERING SHOWERS
AROUND THE MISSLOU AND MORE SPORADIC SHOWERS NORTH OF I-20. THE
ATMOSPHERE SOUTH OF I-20 IS LARGELY WORKED OVER BY THE EARLIER
STORMS...AND THIS SHOULD HELP KEEP THINGS QUIET OVER THE NEXT FEW
HOURS. HOWEVER OVERNIGHT AND EARLY WEDNESDAY...ANOTHER DISTURBANCE
WILL MOVE ACROSS THE LOWER MS VALLEY. THIS WILL LIKELY LEAD TO NEW
DEVELOPMENT MOSTLY AFTER MIDNIGHT FROM THE MS RIVER WEST...SPREADING
EASTWARD TOWARD THE I-55 CORRIDOR. WX/POP GRIDS WERE UPDATED TO SHOW
LESSER RAIN CHANCES BEFORE MIDNIGHT WITH POPS INCREASING AGAIN
OVERNIGHT. TEMPS WERE ALSO RUNNING COOLER THAN ANTICIPATED ACROSS
THE SOUTH DUE TO THE EVENING STORMS...SO OVERNIGHT LOWS WERE
ADJUSTED DOWN A FEW DEGREES IN THESE LOCATIONS. UPDATED FORECAST
PRODUCTS HAVE ALREADY BEEN SENT. /DL/

&&

.AVIATION...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TONIGHT
INTO WEDNESDAY...WITH GREATER CHANCES AS YOU GO SOUTH ACROSS THE
FORECAST AREA. GIVEN THE WET GROUND AND WEAK FRONTAL LIFT...EXPECT
AREAS OF MVFR CATEGORY FOG AND IFR STRATUS TO BE A CONCERN LATE
TONIGHT INTO EARLY WEDNESDAY MORNING. DRIER AIR WILL MOVE IN FROM
NORTH TO SOUTH BEHIND THE FRONT WEDNESDAY AFTERNOON...AND VFR
CONDITIONS ARE EXPECTED TO PREVAIL FOR MOST OF THE AREA AS WE GO
INTO WEDNESDAY EVENING. /EC/

&&

.PREV DISCUSSION... /ISSUED AT 309 PM CDT TUE AUG 13 2013/
SHORT TERM...
WEDNESDAY WILL BE WET EARLY ON BUT AS THE FRONT PROGRESSES
SOUTH-SOUTHEASTWARD THE ATMOSPHERE WILL STABILIZE FROM THE NORTH TO
THE SOUTH. THE MORNING RAINFALL AND CLOUDS SHOULD LIMIT
DESTABILIZATION THE REST OF THE DAY. HOWEVER...WHERE INSOLATION CAN
OCCUR...MOST LIKELY IN SCATTERED POCKETS...THERE ARE CHANCES A FEW
STORMS COULD FORM AND PRODUCE SOME STRONG WIND GUSTS. WITH THE
PASSING OF THE FRONT...COOLER AND DRIER AIR WILL FILTER INTO THE
AREA. WEDNESDAY TEMPS WILL BE IN THE MID/UPPER 80S DUE TO THICK
CLOUD COVER AND THE EXPECTED PRECIP. TEMPERATURES ON THURSDAY
HOWEVER WILL REACH ONLY INTO THE MID/UPPER 80S THANKS TO NORTHERLY
FLOW. WITH SKIES MOSTLY CLEAR AND DEWPOINTS ONLY IN THE
50S...THURSDAY WILL BE A VERY PLEASANT DAY. LOW TEMPS WILL THEN DROP
INTO THE LOW 60S BY FRIDAY MORNING...TEMPERATURES NOT SEEN SINCE
LATE JUNE. /10/

LONG TERM...
LONG RANGE MODELS AND ENSEMBLES ARE IN GENERAL AGREEMENT ON THE
PATTERN WHICH WILL BRING SOME SMALL CHANCES OF RAIN AND SOME SLIGHT
RELIEF AT NIGHT.

SOME DRIER AIR WILL PUSH INTO THE REGION FROM THE NORTH THURSDAY
INTO FRIDAY WITH PWATS JUST UNDER AN INCH. THIS WAS CONFIRMED BY
AREA MODEL CROSS SECTIONS. WITH THE FRONT BEING STATIONARY ACROSS
THE SOUTH...A SERIES OF WEAK DISTURBANCES WILL COME ACROSS THE
REGION.  THERE COULD BE A FEW STRONG STORMS DURING THE PERIOD NEAR
THE DECAYING FRONTAL BOUNDARY...WHICH WILL WASH OUT BY TUESDAY. THIS
WILL PROVIDE SOME CHANCE OF RAIN FOR THE REST OF THE PERIOD. WITH
THE LOWER PWATS DO NOT SEE THE RISK OF LOCALLY HEAVY RAINFALL DURING
THE REST OF THE WORK WEEK. A SURGE OF MOISTURE WILL DEVELOP EAST OF
THE REGION OVER THE WEEKEND...WHICH WILL BRING SOME MOISTURE IN FROM
THE EAST AND SEND PWATS AROUND 1.5 INCHES. THE AIRMASS BEHIND THE
FRONT WILL BRING SOME 60S DEWPOINTS AND TAKE A LITTLE HUMIDITY OUT
OF THE AIR WITH SOMEWHAT COOLER NIGHTS. HIGHS AFTER THE FRONT WILL
BE GENERALLY IN THE MID 80S TO LOWER 90S FOR THURSDAY AND FRIDAY.
WITH LOWS BRINGING SOME NIGHT RELIEF OF READINGS IN THE 60S TO
AROUND 70. THIS PATTERN WILL BRING SLIGHTLY BELOW NORMAL LOWS FOR
THIS TIME OF YEAR. THE UPPER TROUGH AXIS WILL DEVELOP OVER THE
REGION ON SATURDAY...BUT IT WILL WEAKEN AS WE GET SOME HEIGHT RISES
BY SUNDAY INTO EARLY NEXT WEEK. THIS WILL LIFT OUR HIGHS INTO THE
90-94 RANGE FOR SUNDAY INTO EARLY NEXT WEEK. WE WILL GET BACK TO A
FLAT MEAN RIDGE PATTERN FOR MONDAY INTO TUESDAY.

AS FAR AS MODEL TEMPS ARE CONCERNED THE EURO LOOKED A LITTLE COOL
BEHIND THE FRONT WITH HIGHS GENERALLY IN THE 80S FOR THE PERIOD.
WENT CLOSE TO MEX GUIDANCE WITH HIGHS IN THE 80S TO LOWER
90S...WHICH RISE TO THE 90-94 RANGE BY EARLY NEXT WEEK. EURO LOWS
LOOKED A LITTLE WARM AT NIGHT ESP FOR THE REST OF THE WORK WEEK. SO
OPTED TO GO CLOSE TO MEX GUIDANCE WITH LOWS IN THE 60S...WHICH
EVENTUALLY WARM TO AROUND 70 FOR EARLY NEXT WEEK.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS FOR THE
PERIOD. THE EURO POPS WERE RATHER DRY WITH THE DECAYING FRONT AROUND
UNTIL MONDAY IN THE SOUTHEAST. /17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/EC/10/17/
Hazardous weather outlook, Aug 13, 2:39 PM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 13 2013

LAZ007>009-015-016-023>026-MSZ040>066-072>074-141945-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
239 PM CDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...CENTRAL AND
SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MOST INTENSE STORMS MAY CONTAIN WIND GUSTS OF 40 TO 50 MPH.
HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THESE STORMS AND PONDING
WATER WILL BE POSSIBLE.

A FRONT WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND TRACK
VERY SLOWLY TO THE SOUTH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE
WEDNESDAY MORNING THROUGH EARLY EVENING. ONE OR TWO STORMS MAY ALSO
PRODUCE WIND GUSTS FROM 40 TO 50 MPH.

A FRONT WILL BE LOCATED ACROSS EAST CENTRAL LOUISIANA AND SOUTH
MISSISSIPPI WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-MSZ018-019-025>039-141945-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
239 PM CDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND
NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:08 AM CDTFlash Flood WarningJANCatahoula, Concordia2 hr

Nearby

Flash Flood Watches in Mississippi, 2013Flash Flood Watches in Louisiana, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.